Oklahoma, 2015Flooding in Oklahoma, May 10 to 15, 2015
May 10 to 15, 2015 · NWS TSA · 2 events in 1 county or zone
A slow-moving low pressure system moving into the Plains on the 9th and 10th resulted in multiple periods of thunderstorms across the region. Widespread heavy rainfall occurred as a result of this activity, which caused moderate flooding of the Poteau River near Poteau and major flooding near Panama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving low pressure system moving into the Plains on the 9th and 10th resulted in multiple periods of thunderstorms across the region. Widespread heavy rainfall occurred as a result of this activity, which caused moderate flooding of the Poteau River near Poteau and major flooding near Panama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 11:11 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, May 9, 11:11 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1211 AM CDT SUN MAY 10 2015
.DISCUSSION...
THUNDERSTORMS/SHOWERS TO AFFECT TAF SITES KMLC KXNA KFYV KROG KFSM
THROUGH ABOUT 09Z-10Z. ADDITIONAL SHOWERS THUNDERSTORMS ENTIRE TAF
AREA LIKELY IN 14Z-19Z TIME PERIOD...AFTER A BREAK MORE THUNDER WITH
APPROACHING COLD FRONT LATE IN TAF PERIOD AFTER 00Z.
&&
.PREV DISCUSSION... /ISSUED 957 PM CDT SAT MAY 9 2015/
DISCUSSION...
AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT...ESPECIALLY FROM EAST CENTRAL AND SOUTHEAST OKLAHOMA
INTO NORTHWEST ARKANSAS. THE SEVERE THREAT HAS DIMINISHED...BUT
MAY STILL SEE AN ISOLATED SEVERE STORM OVERNIGHT FROM SOUTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS. FLOODING WILL CONTINUE TO BE THE
MAIN THREAT OVERNIGHT. HAVE ADJUSTED FIRST PERIOD ELEMENTS TO FIT
CURRENT AND EXPECTED CONDITIONS OVERNIGHT.
UPDATE ON THE WAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 52 70 49 / 80 60 10 10
FSM 78 63 76 54 / 80 90 30 10
MLC 77 59 72 51 / 80 80 20 10
BVO 78 52 70 44 / 80 60 10 10
FYV 74 59 71 46 / 80 90 30 10
BYV 77 59 72 48 / 70 90 40 10
MKO 77 55 71 50 / 80 80 10 10
MIO 76 54 69 45 / 80 70 10 10
F10 75 55 71 51 / 80 80 10 10
HHW 79 63 77 55 / 80 80 30 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...06
LONG TERM....18Hazardous weather outlook, May 9, 4:18 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT SAT MAY 9 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT SAT MAY 9 2015
...FLASH FLOODING AND SEVERE WEATHER THREATS CONTINUE THROUGH SUNDAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.
FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
HEAVY RAIN...FLASH FLOOD...AND SEVERE WEATHER POTENTIAL WILL CONTINUE
THROUGH TONIGHT...WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED
TO AFFECT PARTS OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ONGOING LATE THIS
AFTERNOON ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
FLASH FLOODING AND SOME SEVERE WEATHER RISK WILL CONTINUE WITH
THESE STORMS THROUGH THIS EVENING.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO CONTINUE TO ORGANIZE
THIS EVENING NEAR THE DRYLINE ACROSS WESTERN OKLAHOMA AND INTO
CENTRAL TEXAS. THESE THUNDERSTORMS MAY AFFECT MAINLY PARTS OF
EASTERN OKLAHOMA AFTER MIDNIGHT TONIGHT...WITH BOTH A SEVERE
WEATHER AND HEAVY RAIN AND FLASH FLOOD THREAT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
HEAVY RAIN POTENTIAL.
MONDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
MORE WIDESPREAD SEVERE THUNDERSTORMS AND ADDITIONAL FLASH FLOODING
WILL BE LIKELY SUNDAY AND INTO SUNDAY NIGHT...AS AN UPPER LOW
EJECTS INTO THE PLAINS AND A COLD FRONT FINALLY PUSHES THROUGH
THE REGION. SUBSTANTIAL FLOODING LOOKS PROBABLE WITH WIDESPREAD
RAINFALL AMOUNTS IN THE 1 TO 3 INCH RANGE EXPECTED...ON TOP OF THE
ALREADY SATURATED SOILS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. THE THUNDERSTORMS AND RAIN WILL
TAPER OFF FROM NORTHWEST TO SOUTHEAST INTO EARLY MONDAY MORNING AS
DRY AIR MOVES IN BEHIND THE FRONT.
THUNDERSTORM POTENTIAL WILL INCREASE ONCE AGAIN TOWARDS THE MIDDLE
OF NEXT WEEK AS SOUTHERLY WINDS TRANSPORT MOISTURE BACK INTO THE
REGION. SEVERE WEATHER POTENTIAL WILL BE LOW NEXT WEEK AS THE FLOW
ALOFT WEAKENS OVER OUR REGION.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Special weather statement, May 9, 10:10 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1110 PM CDT SAT MAY 9 2015
OKZ071-073-100500-
MCINTOSH OK-PITTSBURG OK-
1110 PM CDT SAT MAY 9 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL MIDNIGHT CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHWESTERN MCINTOSH AND PITTSBURG
AT 1110 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES WEST OF SCIPIO TO 4 MILES NORTHWEST OF
ASHLAND...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...HANNA...MCALESTER...ASHLAND...
SAVANNA...HAILEYVILLE...DOW...HAYWOOD...BACHE...ALDERSON...KREBS...
ARPELAR...SCIPIO...CROWDER...INDIANOLA...CANADIAN...ARROWHEAD STATE
PARK AND MCALESTER REGIONAL AIRPORT.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL...WIND
GUSTS TO 50 MPH AND VERY HEAVY RAINFALL. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.
LAT...LON 3505 9610 3507 9607 3509 9607 3513 9601
3514 9602 3516 9599 3518 9599 3533 9559
3482 9556 3471 9609
TIME...MOT...LOC 0410Z 243DEG 25KT 3503 9611 3480 9611Special weather statement, May 9, 11:05 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1205 AM CDT SUN MAY 10 2015
OKZ070>075-100545-
HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH
OK-
1205 AM CDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
HASKELL...EASTERN MCINTOSH...NORTHEASTERN PITTSBURG AND NORTHERN
LATIMER
IN EAST CENTRAL OKLAHOMA
SOUTHEASTERN MUSKOGEE AND WESTERN SEQUOYAH
AT 1205 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EUFAULA TO ARROWHEAD STATE PARK TO 3 MILES SOUTH OF
BLOCKER TO BACHE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...MCCURTAIN...STIGLER...LEQUIRE...
LEWISVILLE...KINTA...ENTERPRISE...WHITEFIELD...KANIMA...WILBURTON...
GOWEN...PANOLA...RED OAK...EUFAULA...DOW...BACHE...BLOCKER...
FEATHERSTON...CROWDER...QUINTON...CANADIAN...BRIARTOWN...PORUM...
ARROWHEAD STATE PARK AND ROBBERS CAVE STATE PARK.
A LARGE PORTION OF HASKELL...EASTERN MCINTOSH...SOUTHEASTERN
MUSKOGEE...NORTHEASTERN PITTSBURG...WESTERN SEQUOYAH AND NORTHERN
LATIMER COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 1245 AM
CDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. VERY HEAVY RAINFALL WILL OCCUR AS WELL.
LAT...LON 3550 9499 3525 9499 3511 9495 3490 9502
3486 9569 3502 9566 3516 9568 3534 9560
TIME...MOT...LOC 0505Z 260DEG 30KT 3528 9556 3517 9560
3503 9555 3491 9561Special weather statement, May 9, 11:46 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1246 AM CDT SUN MAY 10 2015
ARZ019-020-029-100630-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-
1246 AM CDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
SOUTHERN CRAWFORD
IN WEST CENTRAL ARKANSAS
SOUTHWESTERN FRANKLIN AND NORTHERN SEBASTIAN
AT 1246 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF BONANZA...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CONCORD...URSULA...VESTA...
BARLING...LAVACA...BONANZA...JENNY LIND...RYE HILL...CENTRAL CITY...
ALMA...KIBLER AND FORT SMITH REGIONAL AIRPORT.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 TO 50 MPH.
LAT...LON 3537 9400 3517 9437 3523 9444 3531 9444
3553 9421
TIME...MOT...LOC 0546Z 229DEG 22KT 3523 9437Special weather statement, May 9, 11:49 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1249 AM CDT SUN MAY 10 2015
ARZ019-029-OKZ068-072-074>076-100645-
CHEROKEE OK-CRAWFORD AR-HASKELL OK-LATIMER OK-LE FLORE OK-SEBASTIAN
AR-SEQUOYAH OK-
1249 AM CDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
CRAWFORD
IN WEST CENTRAL ARKANSAS
SEBASTIAN
IN EAST CENTRAL OKLAHOMA
SOUTHEASTERN CHEROKEE AND SEQUOYAH
IN SOUTHEAST OKLAHOMA
HASKELL...NORTHERN LE FLORE AND NORTHERN LATIMER
AT 1246 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF BOX TO 3 MILES WEST OF STIGLER TO
LEQUIRE TO 3 MILES NORTHWEST OF PANOLA...MOVING EAST AT 40 MPH.
ALL OF CRAWFORD SEBASTIAN SEQUOYAH AND PORTIONS OF SOUTHEAST
CHEROKEES AND NORTHERN LEFLORE NORTHERN LATIMER AND HASKELL
MAY BE IMPACTED BY THIS LINE OF STORMS.
THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.
LAT...LON 3505 9422 3494 9443 3486 9538 3505 9529
3519 9536 3530 9530 3527 9523 3531 9517
3537 9516 3538 9511 3546 9505 3553 9513
3565 9511 3569 9481 3564 9480 3564 9447
3573 9448 3576 9408 3532 9408
TIME...MOT...LOC 0546Z 255DEG 36KT 3563 9493 3526 9515
3512 9508 3497 9521Local storm report, May 9, 11:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1253 AM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD FORT SMITH 35.39N 94.40W
05/10/2015 SEBASTIAN AR STORM CHASER
OVER ONE FOOT OF WATER COVERING THE ROAD ON WHEELER
AVENUE NEAR THE CROSS SECTION WITH FRESNO IN FORT SMITH.
&&
GEWLocal storm report, May 10, 12:51 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
151 AM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM FLASH FLOOD VERNON 35.22N 95.93W
05/10/2015 MCINTOSH OK EMERGENCY MNGR
FIRE DEPT CONDUCTING WATER RESCUES FROM VEHICLES.
&&
CKHFlood, Le Flore
- When
- May 10, 1:15 AM CST to May 15, 10:30 PM CST
- Where
- Le Flore County, 0.74 mi N of Coal Creek to 1.82 mi NNE of Arkoma
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 35.191, -94.669
The Poteau River near Panama rose above its flood stage of 29 feet at 2:15 am CDT on May 10th. The river crested at 43.54 feet at 1:00 am CDT on the 12th, resulting in major flooding. Very severe agricultural flooding occurred and many county roads were totally impassable. One flood-related fatality occurred at around 3:30 am CDT on the 11th near Spiro when a man tried to rescue cattle that had been inundated by flood waters. He drown and was found on May 13th. The river fell below flood stage at 11:30 pm CDT on the 15th.
Flood, Le Flore
- When
- May 10, 5:15 AM CST to May 12, 8:45 AM CST
- Where
- Le Flore County, 0.72 mi W of Neff to 0.98 mi ENE of Neff
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.072, -94.612
The Poteau River near Poteau rose above its flood stage of 24 feet at 6:15 am CDT on May 10th. The river crested at 28.55 feet at 1:00 pm CDT on the 11th, resulting in moderate flooding. Croplands and county roads were inundated by flood water. The river fell below flood stage at 9:45 am CDT on the 12th.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Le Flore | 2015-05-11 | 60 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Arkansas, May 10 to 11, 20152 deaths · 8 injured · $1.7 million · EF2 · 7 events
- Tornadoes and Flash Flood in South Dakota, May 10, 20159 injured · $1.5 million · EF2 · 14 events
- Flash Flooding and Flood in Oklahoma, May 10, 20151 death · $520,000 · 1.75 in hail · 15 events
- Damaging Wind in Illinois, May 10, 20151 death · $45,000 · 52 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 10 to 11, 2015$615,000 · EF1 · 35 events
- Tornadoes and Hail in Iowa, May 10, 2015$1.4 million · EF1 · 9 events
- Damaging Winds and Lightning Strikes in Missouri, May 10, 2015$365,000 · 52 kt wind · 4 events
- Flash Flooding in New York, May 10, 2015$200,000 · 2 events
- Hail and Damaging Winds in Illinois, May 10, 2015$124,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in New York, May 10, 2015$40,000 · 1.75 in hail · 6 events
- Damaging Winds in Vermont, May 10, 2015$35,000 · 55 kt wind · 5 events
- Flooding in Arkansas, May 10 to 31, 201516 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583474, 583469.